Texas, 2016

Flash Flooding and Lightning Strike in Texas, September 25 to 26, 2016

September 25 to 26, 2016 · NWS EWX · 19 events in 8 counties and zones

An upper level trough brought a surface frontal system through South Central Texas. Thunderstorms formed along a prefrontal trough and produced heavy rainfall early on the 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level trough brought a surface frontal system through South Central Texas. Thunderstorms formed along a prefrontal trough and produced heavy rainfall early on the 25th. The cold front brought another round of heavy rain later on the 25th and into the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 25, 5:34 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Sep 25, 5:34 AM CST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
634 AM CDT SUN SEP 25 2016

.AVIATION... /12Z TAFS/

A shortwave disturbance lifting north across the Edwards Plateau
has enhanced numerous thunderstorms from Nrn Mexico into the Hill
Country while a packing of the surface pressure gradient over the
Coastal Prairies has enhanced scattered convection that extende SE
into the Gulf. The convection over the eastern Hill Country could
create timing problems for the cold front, and rapid refresh
models have struggled to maintain any form of consistency in
depicting enhanced periods of rain chances for TAF considerations.
The steady forecasts of VCTS and prevailing showers is probably
too pessimistic for the I-35 terminals, especially late periods
for SAT/SSF, whereas a constant influx of convection is more
agreed upon by models at DRT. Cold front timing is not well
illustrated in the TAF wind groups as there is some surface
troughing to the south that could start north winds ahead of time.
Given the fropa being subtle, the current thinking is that there
will be more opportunity for overrunning and possibly lower cigs.
Thus will go with steady IFR conditions in the wake of the front.

&&

.PREV DISCUSSION... /ISSUED 324 AM CDT SUN SEP 25 2016/

SHORT TERM (Today through Monday)...
Much of the overnight rain is staying west of Highway 83 within
the shear axis to the east of the upper level trough. Rainfall
amounts so far across Val Verde, Edwards, and Kinney County have
averaged 1 to 3 inches. This area of light to moderate showers and
thunderstorms will continue through the morning hours. There are
additional showers and storms developing over the Gulf of Mexico
and near the coast to our southeast. Could see some of this
activity develop or spread into our southeastern counties and
spread north throughout the day today.

By late this afternoon, the upper low will begin to retreat to
the west which will slightly weaken the upper support for
convection. At the same time, the main trough in the northern
plains will continue to move east. This feature will send a cold
front into Texas this afternoon and the front will approach the
northern CWA around midnight tonight. The boundary should serve
as a focus for the development of numerous showers and
thunderstorms for the overnight period. The center of the surface
trough will be near Val Verde County and this should help to
promote higher coverages and rain amounts in this region through
Monday morning. Rainfall amounts through Monday will average 2-5
inches west of Highway 83, 1-3 inches to the west of the I-35
corridor, and around an inch for the eastern counties.

Given the expected additional rainfall amounts and where the
heaviest rain has already fallen, have opted to issue a Flash
Flood Watch for Val Verde, Kinney, Edwards, Real, and Uvalde
County until 12z Monday. Temperatures behind the front Monday will
be in the lower 70s to middle 80s with lingering rain chances. The
threat of heavy rainfall will be less on Monday as the cold front
pushes south of the area by the afternoon hours and the best lift
will be weak isentropic lift on top of the frontal layer.

LONG TERM (Monday Night through Saturday)...
Rain chances will continue Monday night as weak post-frontal lift
continues across the area. Should finally start to see rain
chances end by Tuesday night as the lift shuts off. Additional
rainfall amounts Monday night through Tuesday night should average
less than a half of an inch. Temperatures on Tuesday and Wednesday
will be coolest of the fall season so far with lows in the 50s
across the Hill Country and 60s elsewhere. Highs will be in the
70s and 80s on Tuesday and will remain in the 80s for the
remainder of the forecast period. Beyond Tuesday night, the
forecast will remain rain free.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              89  71  80  63  81 /  50  60  60  20  20
Austin Bergstrom Intl Airport  89  70  80  64  81 /  50  60  60  20  20
New Braunfels Muni Airport     89  70  82  64  81 /  50  60  60  20  20
Burnet Muni Airport            85  67  74  60  77 /  60  70  60  20  10
Del Rio Intl Airport           83  70  76  62  73 /  80  90  80  60  30
Georgetown Muni Airport        87  68  77  62  79 /  50  70  60  20  10
Hondo Muni Airport             89  71  81  64  81 /  50  70  60  40  20
San Marcos Muni Airport        88  70  80  64  81 /  50  60  60  20  20
La Grange - Fayette Regional   89  72  85  67  83 /  50  60  50  30  20
San Antonio Intl Airport       89  72  82  65  81 /  50  60  60  30  20
Stinson Muni Airport           89  72  83  66  82 /  50  60  60  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for the following
counties: Edwards...Kinney...Real...Uvalde...Val Verde.

&&

Mesoscale/Aviation...Oaks
Synoptic/Grids...Hampshire
Hazardous weather outlook, Sep 25, 3:44 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
444 AM CDT SUN SEP 25 2016

TXZ171>173-183>194-202>209-217>225-228-260945-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
444 AM CDT SUN SEP 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT. HEAVIEST RAINFALL IS EXPECTED GENERALLY WEST OF
HIGHWAY 83. SOME HEAVY RAINFALL HAS ALREADY DEVELOPED OVER PARTS
OF THE SOUTHERN EDWARDS PLATEAU...AND A FLASH FLOOD WATCH IS IN
EFFECT FOR VAL VERDE...EDWARDS...REAL...KINNEY...AND UVALDE
COUNTIES THROUGH MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LOCALLY HEAVY RAINFALL AND FLOODING WILL REMAIN POSSIBLE OVER
WESTERN PORTIONS OF SOUTH CENTRAL TEXAS THROUGH MONDAY MORNING.
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER THE
WEEKEND AND INTO EARLY NEXT WEEK.

The radar

The Laughlin AFB radar (KDFX), 81 km away, was scanning. The volume nearest the first event began at 14:45 UTC.

Open the radar archive at this moment

Event by event

18 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Edwards

When
September 25, 8:45 AM CST to 11:00 AM CST
Where
Edwards County, 2.76 mi WSW of Rocks Spgs to 3.09 mi WSW of Rocks Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.000, -100.260

Thunderstorms produced heavy rain that caused flash flooding closing the intersection of Hwy 377 and RR674 west of Rocksprings.

Flash Flood, Real

When
September 25, 9:00 AM CST to 10:45 AM CST
Where
Real County, 2.03 mi NNW of Leakey to 1.73 mi NW of Leakey
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.758, -99.760

Thunderstorms produced heavy rain that caused flash flooding closing CR336 near the Frio River north of Leakey.

Flash Flood, Real

When
September 25, 9:30 AM CST to 10:45 AM CST
Where
Real County, 7.97 mi SSW of Vance to 7.59 mi SSW of Vance
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.710, -100.040

Thunderstorms produced heavy rain that caused flash flooding closing Hwy 55 south of Barksdale.

Flash Flood, Edwards

When
September 25, 12:59 PM CST to 4:45 PM CST
Where
Edwards County, 1.19 mi ENE of Rocks Spgs to 1.63 mi NNW of Rocks Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.027, -100.202

Thunderstorms produced heavy rain that caused flash flooding closing all roads into and out of Rocksprings.

Flash Flood, Kinney

When
September 25, 1:15 PM CST to 3:15 PM CST
Where
Kinney County, 0.6 mi E of Brackettville to 1.44 mi NE of Brackettville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.320, -100.410

Thunderstorms produced heavy rain that caused flash flooding closing FM674 and FM334 north of Brackettville.

Flash Flood, Kinney

When
September 25, 2:41 PM CST to 3:15 PM CST
Where
Kinney County, 9.04 mi NNE of Standart to 7.04 mi N of Standart
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.450, -100.560

Thunderstorms produced heavy rain that caused flash flooding closing RM3008 in northwestern Kinney County.

Flash Flood, Uvalde

When
September 25, 3:29 PM CST to 4:29 PM CST
Where
Uvalde County, 4.26 mi ENE of Reagan Wells to 5.13 mi N of Concan
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
29.584, -99.741

Thunderstorms produced heavy rain that caused flash flooding sending the Frio River out of its banks at Garner State Park.

Flash Flood, Uvalde

When
September 25, 3:45 PM CST to 4:45 PM CST
Where
Uvalde County, 4.15 mi N of Concan to 4.26 mi N of Concan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.580, -99.730

Thunderstorms produced heavy rain that caused flash flooding sending the Frio River two to three feet over Old Leakey Rd at Magers Crossing south of Garner State Park.

Lightning, Travis

When
September 25, 4:00 PM CST
Where
Travis County, 1.19 mi E of Marshall Ford
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
30.380, -97.860

The Travis County Sheriff's Office reported that a woman was struck and killed by lightning in northwestern Austin. She was found dead on a hiking trail off of River Place Blvd.

Flash Flood, Bexar

When
September 26, 4:10 AM CST to 8:45 AM CST
Where
Bexar County, 4.81 mi NNE of Southton to 4.75 mi NNE of Southton
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.345, -98.551

Thunderstorms produced heavy rain that caused flash flooding leading to a high water rescue at the I-35 Frontage Road and Palo Alto Rd. in southwestern San Antonio.

Flash Flood, Bexar

When
September 26, 4:23 AM CST to 8:45 AM CST
Where
Bexar County, 2.28 mi NE of Southton to 1.94 mi NE of Southton
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.300, -98.550

Thunderstorms produced heavy rain that caused flash flooding leading to a high water rescue at 12280 Hwy 16 in southeastern San Antonio.

Flash Flood, Bexar

When
September 26, 4:28 AM CST to 8:45 AM CST
Where
Bexar County, 2.27 mi SE of Alamo Downs to 2.49 mi NE of (Skf)kelly Afb San A
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.430, -98.600

Thunderstorms produced heavy rain that caused flash flooding leading to a water rescue at S. Callaghan Rd. and Hwy 151 in western San Antonio.

Flash Flood, Bexar

When
September 26, 4:35 AM CST to 8:45 AM CST
Where
Bexar County, 3.13 mi N of Brooks Afb to 3.08 mi N of Brooks Afb
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.375, -98.431

Thunderstorms produced heavy rain that caused flash flooding leading to a water rescue at Prestwick Blvd. and Ferrington Dr. in southeastern San Antonio.

Flash Flood, Bexar

When
September 26, 4:39 AM CST to 8:45 AM CST
Where
Bexar County, 4.29 mi WSW of San Antonio to 4.44 mi WSW of San Antonio
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
29.386, -98.550

Thunderstorms produced heavy rain that caused flash flooding leading to a high water rescue at General Hudnell Dr. and Cupples Rd. in San Antonio.

Flash Flood, Comal

When
September 26, 6:54 AM CST to 8:15 AM CST
Where
Comal County, 3.3 mi NNE of Bracken to 3.9 mi WNW of Corbyn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.660, -98.300

Thunderstorms produced heavy rain that caused flash flooding closing low water crossings along Schoenthal Rd. near FM3009 near Bracken.

Flash Flood, Comal

When
September 26, 6:54 AM CST to 8:15 AM CST
Where
Comal County, 4.21 mi NW of New Braunfels to 4.2 mi NW of New Braunfels
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.743, -98.179

Thunderstorms produced heavy rain that caused flash flooding closing Hueco Springs Loop Rd. at Elm Creek Rd. in northwestern New Braunfels.

Flash Flood, Comal

When
September 26, 6:54 AM CST to 8:15 AM CST
Where
Comal County, 3.92 mi ENE of Bulverde to 3.51 mi ENE of Bulverde
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.751, -98.409

Thunderstorms produced heavy rain that caused flash flooding closing Stahl Ln. near Smithson Valley Rd. east of Bulverde.

Flash Flood, Bexar

When
September 26, 7:30 AM CST to 8:45 AM CST
Where
Bexar County, 2.11 mi E of Olmos Park to 2.18 mi E of Olmos Park
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
29.485, -98.415

Thunderstorms produced heavy rain that caused flash flooding stranding a commercial garbage truck in approximately three and a half feet of water near the intersection of Holbrook Ln. and Aina Ln. along Salado Creek in northeastern San Antonio. The truck driver was rescued by firefighters.

Flash Flood, Hays

When
September 26, 11:13 AM CST to 12:45 PM CST
Where
Hays County, 2.16 mi WSW of San Marcos to 2.29 mi WSW of San Marcos
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.890, -97.934

Thunderstorms produced heavy rain that caused flash flooding closing Aquarena Springs Dr. at Sessom Dr. near the San Marcos River in San Marcos.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Travis2016-09-2537FemaleOutside/Open AreasDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656400, 656403, 656404, 656405, 656407, 656408, 656425, 656430, 656410, 656412, 656413, 656414, 656415, 656417, 656418, 656421, 656422, 656419, 656420.